Alert archive / California / Lake Wind Advisories in 2021
Lake Wind Advisory 24, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Mar 29, 2021, 2:19 AM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Mar 29, 2021, 8:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2021, 2:19 AM PDT (09:19 UTC)
- In effect from
- Mar 29, 2021, 8:00 PM PDT
- Expired
- Mar 30, 2021, 7:37 PM PDT
- In force
- 24 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3412 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815 WWUS75 KREV 290919 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 219 AM PDT Mon Mar 29 2021 CAZ072-NVZ002-301000- /O.NEW.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 219 AM PDT Mon Mar 29 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY FOR LAKE TAHOE... * WHAT...East to northeast winds 15 to 25 mph with gusts up to 35 mph expected. Waves 3 to 4 feet. * WHERE...Lake Tahoe. * WHEN...From 8 PM this evening to 5 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing. Roughest waters likely from mid-lake to the west shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-292100- /O.CON.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 219 AM PDT Mon Mar 29 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON FOR PYRAMID LAKE... * CHANGES...No significant changes. * WHAT...Southwest winds becoming northwest by mid-morning. 15 to 25 mph with gusts up to 40 mph. Waves 4 to 5 feet. Winds becoming lighter during the afternoon, northwest 10-15 mph with gusts to 25 mph and waves 2 to 3 feet. * WHERE...Pyramid Lake. * WHEN...Until 2 PM PDT this afternoon. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
5 follow-up statements
639 WWUS75 KREV 291719 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1019 AM PDT Mon Mar 29 2021 NVZ004-300000- /O.NEW.KREV.DU.W.0001.210329T1719Z-210330T0000Z/ /O.CON.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 1019 AM PDT Mon Mar 29 2021 ...BLOWING DUST WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON FOR PYRAMID LAKE... * CHANGES...Added blowing dust warning. * WHAT...For the Blowing Dust Warning, visibility less than one quarter mile in blowing dust. For the Lake Wind Advisory, north winds 15 to 20 mph with gusts up to 35 mph. Waves 1 to 3 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the Blowing Dust Warning, until 5 PM PDT this afternoon. For the Lake Wind Advisory, until 2 PM PDT this afternoon. * IMPACTS...Severely limited visibilities are expected from dust between Fallon and points south along Highways 50 and 95. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-300000- /O.NEW.KREV.DU.W.0001.210329T1719Z-210330T0000Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 1019 AM PDT Mon Mar 29 2021 ...BLOWING DUST WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Visibility less than one quarter mile in blowing dust. * WHERE...Mineral and Southern Lyon Counties near Highway 95 and along Highway 359 south of Hawthorne. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...Severely limited visibilities are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ CAZ072-NVZ002-310000- /O.CON.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 1019 AM PDT Mon Mar 29 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...Northeast to east winds 20 to 30 mph with gusts up to 40 mph expected. Waves 2 to 5 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 PM this evening to 5 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
264 WWUS75 KREV 292053 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 153 PM PDT Mon Mar 29 2021 NVZ004-300200- /O.CAN.KREV.DU.W.0001.000000T0000Z-210330T0000Z/ /O.NEW.KREV.DU.Y.0002.210329T2053Z-210330T0200Z/ /O.CAN.KREV.LW.Y.0023.000000T0000Z-210329T2100Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 153 PM PDT Mon Mar 29 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING... * CHANGES...Lowered Blowing Dust Warning to an Advisory and expired Lake Wind Advisory for Pyramid Lake. * WHAT...Visibility and air quality reduced by dust. Local visibilities below 3 miles. * WHERE...Portions of Churchill County. * WHEN...Until 7 PM PDT this evening. * IMPACTS...Reduced air quality with dust. Possible aviation impacts due to lowered visibility. * ADDITIONAL DETAILS...Areas of concern for dust are mainly along and east of Highway 95 from Fallon south and along Highway 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ NVZ001-300200- /O.CAN.KREV.DU.W.0001.000000T0000Z-210330T0000Z/ /O.NEW.KREV.DU.Y.0002.210329T2053Z-210330T0200Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 153 PM PDT Mon Mar 29 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING... ...BLOWING DUST WARNING IS CANCELLED... * CHANGES...Lowered Blowing Dust Warning to an Advisory. * WHAT...Visibility and air quality reduced by dust. Local visibilities below 1 mile. * WHERE...Mineral and Southern Lyon counties. * WHEN...Until 7 PM PDT this evening. * IMPACTS...Reduced air quality with dust. Possible aviation impacts due to lowered visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ CAZ072-NVZ002-300200- /O.CON.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 153 PM PDT Mon Mar 29 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT TUESDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...East winds 20 to 30 mph with gusts up to 40 mph expected. Waves 2 to 5 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 PM this evening to 5 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
996 WWUS75 KREV 300153 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 653 PM PDT Mon Mar 29 2021 NVZ001-004-300300- /O.EXP.KREV.DU.Y.0002.000000T0000Z-210330T0200Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 653 PM PDT Mon Mar 29 2021 ...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM PDT THIS EVENING... Visibilities due to blowing dust are no longer hazardous and the Blowing Dust Advisory will expire at 7 pm PDT. However, hazy skies due to the dust may persist through Tuesday evening. $$ CAZ072-NVZ002-301400- /O.CON.KREV.LW.Y.0024.210330T0300Z-210331T0000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 653 PM PDT Mon Mar 29 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT TUESDAY FOR LAKE TAHOE... * CHANGES...none. * WHAT...East winds 20 to 30 mph with gusts up to 40 mph expected. Waves 2 to 5 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...From 8 PM this evening to 5 PM PDT Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
907 WWUS75 KREV 300838 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 138 AM PDT Tue Mar 30 2021 CAZ072-NVZ002-310600- /O.EXT.KREV.LW.Y.0024.000000T0000Z-210331T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 138 AM PDT Tue Mar 30 2021 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR LAKE TAHOE... * CHANGES...Extended advisory into the evening hours. * WHAT...East winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 4 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 11 PM PDT this evening. Strongest winds and roughest waters look to be this afternoon and early evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
506 WWUS75 KREV 310237 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 737 PM PDT Tue Mar 30 2021 CAZ072-NVZ002-310345- /O.CAN.KREV.LW.Y.0024.000000T0000Z-210331T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 737 PM PDT Tue Mar 30 2021 ...LAKE WIND ADVISORY IS CANCELLED... The east winds have decreased in intensity earlier this evening, which is why we have cancelled the Lake Wind Advisory for Lake Tahoe. Expect occasional breezes of up to 25 mph for the remainder of the evening. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 29, 2:05 AM PDT, 14 minutes earlier.
Area forecast discussion, Mar 29, 2:05 AM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 AM PDT Mon Mar 29 2021
.SYNOPSIS...
Breezy southwest winds will turn more northerly today as a dry
cold front passes. Cooler temperatures today and Tuesday will warm
back to well above normal Wednesday through Friday, as high
pressure builds over the region. Pacific low pressure will then
approach this weekend bringing increased winds, with cooler
weather and spring showers a good bet next week.
&&
.SHORT TERM (through Wednesday)...
* Dry cold front moving through the region early this morning.
Numerous gusts 30-45 mph within the well mixed pre-frontal
airmass. Notable overnight observations: Surprise Valley up to
73 mph in what is likely a downslope event off the Warners, and
a desiccating 47 mph gust at Lundy RAWS near Lee Vining with an
RH of only 8%. What month is it again!?
* Based on latest high-res HRRR and NAM3 breezy conditions will
continue through daybreak (mid-morning for the E Sierra), then
with frontal passage northerly gusts will be more on the order
of 20-35 mph into the afternoon then subside by sundown.
Direction favors strong winds, rough water on Pyramid Lake
today. Breezy N/NW winds will continue in the E Sierra well into
the evening with post-frontal gradient favoring northerly wind
channeling down the Chalfant Valley into Bishop vicinity. NAM3
showing gusts 30-45 mph in these areas tonight which seems
reasonable based on the pattern.
* Elsewhere tonight into Tuesday a fairly modest northeast wind
setup is expected. This will mainly impact Sierra crest ski
areas as 700mb flow increases to about 40 kts, peaking Tuesday
morning. Some signs in the high-res guidance of stronger winds
getting into the Tahoe basin this evening into Tuesday morning
that would result in rough water.
* Aside from the Eastern Sierra, temperatures today and Tuesday
will fall back to below normal in the dry post-frontal airmass.
Lows the next couple nights will likely fall on the lower end of
NBM guidance ranges with effective cooling in dry air. Even in
urban areas temps into hard freeze territory are likely, affecting
early irrigators. Wednesday guidance has us warming nicely to well
above normal. Light easterly gradient may temper this some, until
Thursday when we get more of a W/SW flow.
-Chris
.LONG TERM (Thursday onward)...
Few changes to the long term with the most significant change
warming temperatures a few degrees this weekend. Ensembles are in
good agreement with the moderate amplitude ridge late in the week
giving way to a deep trough along the coast by Sunday into early
next week. Ensembles are all in good agreement with this scenario.
The only differences are in the trough, as in timing, moisture
and depth.
With the ridge axis moving east Thursday and Friday it will be
quite warm with some afternoon southwest breezes. Highs will be a
good 10+ degrees above average with overnight lows closer to
average with a very dry airmass in place.
This weekend looks to be more of a transition to the trough as
almost all ensemble members are slowing the trough down and
digging it off the coast before it moves in. It will be breezy to
windy with southwest breezes. Temperatures will start to cool but
still look to remain a few degrees above average as better mixing
somewhat offsets the cooling aloft.
The trough likely moves in Monday and Tuesday. There are some
fairly wet solutions now as a few members drop the low far enough
south to pick up some subtropical moisture before moving in.
Still, the potential amounts vary significantly so it will take
some time to nail it down in the coming days. One thing we can say
with fairly high confidence is it will be below average for temps
with some showers and brisk winds. X
&&
.AVIATION...
* Cold front will move through the region this morning shifting
breezy W/SW winds to more of a N direction. Rough wind shift
timing based on latest HRRR: RNO 14z, CXP/MEV/NFL 16z, HTH 17z,
but not much of a signal for TRK and TVL. Further south in the E
Sierra around MMH breezy W/NW winds will persist much of the
day. Strong gusty channeled N winds will impact the Chalfant
Valley into BIH vicinity this evening.
* Impacts will include low level wind shear, increased turbulence,
and mountain wave activity ahead of the front this morning.
Post-frontal winds today into the evening will also see
turbulence but could also bring some blowing dust to areas such
as LOL, NFL, and HTH.
* Quieter weather Tuesday with more of E/NE flow. This will
promote breezy periods at CXP/MEV. Some mountain waves over the
Sierra crest and points westward. Possible low level wind shear
for TRK, TVL early Tuesday morning.
-Chris
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 2 PM PDT this afternoon for Pyramid
Lake in NVZ004.
Lake Wind Advisory from 8 PM this evening to 5 PM PDT Tuesday
for Lake Tahoe in NVZ002.
CA...Lake Wind Advisory from 8 PM this evening to 5 PM PDT Tuesday
for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Mar 29, 2:14 AM PDT, 5 minutes before
Special Weather Statement National Weather Service RENO NV 214 AM PDT Mon Mar 29 2021 CAZ070>073-NVZ001>005-300100- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 214 AM PDT Mon Mar 29 2021 ...Cold Front Brings Breezy and Shifting Winds Today... * A dry cold front will sweep through the region this morning bringing periods of strong gusty west to southwest winds, before switching to the north as the front passes between roughly 6 AM and 10 AM. * Ahead of the front southwest winds will gust from 30 to 45 mph, with some gusts above 50 mph in wind prone areas. This could cause travel difficulties for high profile vehicles along 395 in Lassen County, 580 through Washoe Valley, and 395 in Mono County. Later today behind the cold front, north winds will gust on the order of 20 to 35 mph with areas of blowing dust. * Choppy waters should be expected on all lakes. Pyramid Lake could see periods of fairly rough water today as northwest winds channel down the length of the lake kicking up larger waves. There is also a risk of rough water on Lake Tahoe this evening, tonight, and into Tuesday morning as northeast winds become strong in the Sierra. Ski areas should expect strong southwest winds this morning, becoming strong northeasterly tonight into Tuesday. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 10:19 AM PDT | Blowing Dust Warning | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 4 hr |
| Mar 29, 10:32 AM PDT | Dust Storm Warning | REV | Churchill, Lyon, Mineral | 3 hr |
| Mar 29, 1:53 PM PDT | Blowing Dust Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 5 hr |
Nearby
Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.